What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 22, 11:52 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 22, 11:52 AM CST, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1152 AM CST Wed Feb 22 2023
...New AVIATION...
.UPDATE...
Issued at 1045 AM CST Wed Feb 22 2023
It's an exceptionally windy morning across the Mid-South at this
hour. The strongest wind gusts have been along and west of the
Mississippi River, where gusts have reached 45 mph. The latest
surface analysis places a 991mb low near Topeka, Kansas with a
warm front extending through northern Missouri and east into
southern Ohio. An attendant cold front was analyzed from Kansas
City, Kansas southwest into the ArkLaTex. A line of showers and
embedded thunderstorms was seen from regional radar.
Convection has been rather lackluster with the cold front thus far,
but could intensify over the next hour or so as it moves into a
slightly unstable airmass. The Mid-South remains in a Marginal
Risk of severe storms this afternoon. The latest hi-res model
guidance suggests the line of showers and storms weakening as it
moves into our area from the west. Model soundings are mainly
inverted Vs, which would support a damaging wind threat. Some
decent turning of winds from the surface to 500mb could support a
brief spin up tornado over north Mississippi this afternoon if
storms can break the cap and become surface-based. However,
confidence remains low as LCLs will likely stay above 1500 meters.
The threat for severe weather should diminish quickly by early
evening as the limited instability wanes. The aforementioned front
is expected to slow down and washout over eastern portions of the
Mid-South late tonight.
Made minor tweaks to the forecast. Adjusted highs to reflect
current warming trends. Several climate locations will set high
temperature records this afternoon as we climb into the mid to
upper 70s. Winds could gust as high as 50 mph this afternoon,
especially if skies continue to clear. The rest of the forecast
is in good shape.
AC3
&&
.SYNOPSIS...
Issued at 309 AM CST Wed Feb 22 2023
A warm front has passed through the forecast area and record
highs are expected across the Mid South. Winds will be strong
today as a Wind Advisory is in effect for the entire Mid South. A
cold front will pass through the region tonight bringing a chance
for showers and thunderstorms. Any storms that develop may produce
strong winds. Thursday will also be warm but much drier. Cooler
weather will finally filter in on Friday followed by rain chances
for the weekend and gradually warmer temperatures.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 309 AM CST Wed Feb 22 2023
Record warmth and high winds are expected today across the Mid
South. It is 4 AM on a February night and the current temperature
is 69 degrees...normally with this prompt I would be worried about
a severe weather outbreak, but the severe weather threat looks to
be very limited and conditional. The good news for us is that the
parent low is too far displaced to the NW for us to have a major
issue. Guidance shows some thunderstorm development later this
afternoon and evening once the front starts to move into the
region. A few strong storms will be possible just ahead and along
the front. Damaging winds will be the main threat as thunderstorms
will not have to work hard today to tap into strong winds to
bring down to the surface as the VAD Wind profiler shows 70 knots
at 4000 ft this morning. The SPC has reintroduced a Marginal Risk
for the Mid South today for this reason. Again this is a very
conditional threat and I am not overly confident in a bunch of
severe weather.
What I am confident in is the strong winds and record
temperatures. Again pointing to the VAD Wind profiler this morning
and very strong winds are just above the surface today and this
will translate to strong gradient winds for the Mid South
especially once the sun comes out and starts to mix the
atmosphere. With 70 knot winds at 4000 feet and 85 knot winds at
7000 feet wind gust today could easily be in the 40-50 mph range.
Depending on how much mixing there is we could see some gusts over
50 mph. A Wind Advisory is in effect for all of the area today for
this reason. Now...the one fly in the ointment is cloud cover.
This has a bearing on how gusty winds can get and also how warm we
will get in some areas. Guidance suggests that there could be
some breaks in the cloud cover especially across north
Mississippi. Looking at the current sat picture there already
appears to be some clearing across Mississippi. This will allow
for the temperatures to really take off across the southern
portion of the forecast area. I have temperatures in the 80s
across the south. The bigger question is how much clearing do we
get over E AR. I kept clouds in thicker there and have adjusted
temps to be a little lower west of the Mississippi River. I expect
us to break numerous temperature records today. Here are the
records for today.
Climate records for Wednesday, February 22, 2023
Location Record/Date
Memphis, TN 76/2017
Jackson, TN 73/2000
Jonesboro, AR 73/1980
Tupelo, MS 79/2022
I expect all of these to be broken even with the cloud cover.
Thursday will be a warm day with mostly dry conditions. There
will be more sun which could allow temps to climb into the 80s
again south of I-40. Cooler air will start filtering in by late
in the day. Cooler air filters in for Friday as the front sinks
south of the area. The front will then lift gradually north
through the weekend. Upper level disturbances moving through the
mainly zonal flow aloft will interact with the front and produce
rain chances from Friday through Sunday. Temps will be slightly
below normal on Friday and gradually warm through the weekend.
The next significant system will lift out of northern Mexico
early next week bringing more chances for rain followed by dry and
mild weather for the middle of next week. Best chances for severe
weather will probably be NW of the Mid-South but it is still
early.
&&
.AVIATION...
(18Z TAFS)
Issued at 1152 AM CST Wed Feb 22 2023
Low level wind shear and strong surface winds remain the primary
aviation weather concern. 12Z LZK sounding showed the lowest 3kft
of the atmosphere to be well-mixed, with vertical mixing likely
aiding LLWS potential at Midsouth terminals.
CAMs depict a north/south oriented TSRA line over central AR to
gradually weaken as it approaches MEM around 21Z - likely due a
slowing cold front on which the storms are anchored. Soon after
this linear convection weakens, the HRRR model is unique among the
CAMs in depicting discrete warm sector TSRA cells developing over
north MS, mainly affecting TUP and eastern portions of the MEM
TRACON by 23Z. Confidence in this scenario is limited, but can't
be ruled out if UOX and TUP temps warm into the lower 80s.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for ARZ009-018-026>028-
035-036-048-049-058.
MO...Wind Advisory until 6 PM CST this evening for MOZ113-115.
MS...Wind Advisory until 6 PM CST this evening for MSZ001>017-020>024.
TN...Wind Advisory until 6 PM CST this evening for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...MJH
AVIATION...PWBIn the hours before
Special weather statement, Feb 22, 2:06 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 PM CST Wed Feb 22 2023
ARZ009-018-MOZ113-115-222045-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
206 PM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of northeastern Greene,
eastern Clay, northern Pemiscot and northeastern Dunklin Counties
through 245 PM CST...
At 206 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Qulin to near Marmaduke.
Movement was east at 75 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kennett, Malden, Piggott, Portageville, Campbell, Rector, Marmaduke,
Chalk Bluff Natural Area, Oak Grove Heights, Holcomb, Wardell, St.
Francis, Pollard, Greenway, McDougal, Glennonville, Bolton, Saint
Francis, Crockett and Bragg City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
3640 8967 3641 8960 3627 8963 3612 9052
3650 9038 3650 9022 3654 9021 3655 9019
3659 9019 3663 9015
TIME...MOT...LOC 2006Z 252DEG 64KT 3652 9032 3621 9043
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Feb 22, 2:13 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
213 PM CST Wed Feb 22 2023
ARZ028-222045-
Mississippi AR-
213 PM CST Wed Feb 22 2023
...A strong thunderstorm will impact portions of northern Mississippi
County through 245 PM CST...
At 213 PM CST, Doppler radar was tracking a strong thunderstorm near
Caraway, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Luxora, Keiser, Dell,
Burdette, Little River, Etowah, Victoria, Three Way, Dearman, West
Ridge, Eastview, Lennie, Vail, Big Lake, O'Donnell Bend and
Hightower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3580 8978 3578 8980 3575 8989 3576 8991
3573 8996 3572 8996 3559 9029 3585 9028
3600 8994 3600 8981
TIME...MOT...LOC 2013Z 243DEG 45KT 3571 9023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Feb 22, 2:29 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
229 PM CST Wed Feb 22 2023
ARZ028-TNZ048-222100-
Mississippi AR-Lauderdale TN-
229 PM CST Wed Feb 22 2023
...A strong thunderstorm will impact portions of central Mississippi
and southwestern Lauderdale Counties through 300 PM CST...
At 229 PM CST, Doppler radar was tracking a strong thunderstorm over
Marie, or near Keiser, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Osceola, Wilson, Keiser, Fort Pillow State Park, Marie, Fulton,
Ashport, Ft Pillow, Delpro, Evadale, Driver, Grider, Rosa, Carson
Lake, Golddust, Three Point, Rotan, Keyes Port, Sans Souci and
Hilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3582 8973 3567 8964 3564 8974 3565 8976
3564 8977 3564 8979 3563 8981 3554 9012
3566 9012
TIME...MOT...LOC 2029Z 244DEG 44KT 3563 9007
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Feb 22, 2:42 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
242 PM CST Wed Feb 22 2023
MOZ113-115-TNZ001-222115-
Pemiscot MO-Dunklin MO-Lake TN-
242 PM CST Wed Feb 22 2023
...A strong thunderstorm will impact portions of northern Pemiscot,
east central Dunklin and Lake Counties through 315 PM CST...
At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Bolton, or 7 miles northwest of Hayti, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caruthersville, Portageville, Hayti, Reelfoot Lake State Park,
Tiptonville, Hayti Heights, Wardell, Deering, Bolton, Bragg City,
Pascola, Wynnburg, Wright, Cronanville, Hathaway, Sunkist Beach, Blue
Bank, Proctor City, Mooring and Haynes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3647 8949 3646 8947 3649 8942 3636 8939
3630 8941 3612 8999 3643 8997 3643 8996
3639 8997 3639 8975 3643 8973 3640 8967
3641 8960 3634 8954 3638 8951 3642 8955
3646 8952 3650 8954 3650 8949
TIME...MOT...LOC 2042Z 245DEG 43KT 3630 8984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Feb 22, 2:48 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CST Wed Feb 22 2023
ARZ028-MOZ115-TNZ001-002-019-048-222115-
Mississippi AR-Pemiscot MO-Lake TN-Lauderdale TN-Obion TN-Dyer TN-
248 PM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of northeastern
Mississippi, southern Pemiscot, Dyer, southwestern Obion,
northwestern Lauderdale and southern Lake Counties through 315 PM
CST...
At 248 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Steele to 6 miles east of Blytheville to
Ashport. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dyersburg, Blytheville, Caruthersville, Steele, Ridgely, Cooter,
Bradleytown, Heloise, Unionville, Miston, Cottonwood Grove, Holland,
Cat Corner, Fowlkes, Bonicord, O'Donnell Bend, Tomato, Jenkinsville,
Broadmoor and Poplar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3630 8940 3615 8934 3596 8930 3575 8990
3590 8985 3616 8988
TIME...MOT...LOC 2048Z 238DEG 49KT 3613 8981 3593 8979 3576 8983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Feb 22, 3:14 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
314 PM CST Wed Feb 22 2023
MOZ115-TNZ001-002-222130-
Pemiscot MO-Lake TN-Obion TN-
314 PM CST Wed Feb 22 2023
...A strong thunderstorm will impact portions of northeastern
Pemiscot, central Obion and Lake Counties through 330 PM CST...
At 314 PM CST, Doppler radar was tracking a strong thunderstorm near
Cottonwood Grove, or 9 miles northeast of Caruthersville, moving
northeast at 110 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Union City, Caruthersville, Reelfoot Lake State Park, Tiptonville,
Ridgely, Troy, Clayton, Cottonwood Grove, Hornbeak, Woodland Mills,
Rives, Samburg, Wynnburg, Wright, Cronanville, Hathaway, Shaffner,
Roneys Store, Elbridge and Sunkist Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8903 3640 8895 3637 8895 3618 8958
3619 8962 3618 8961 3615 8969 3640 8975
3642 8974 3640 8967 3641 8960 3634 8954
3637 8951 3642 8955 3648 8952 3650 8954
3650 8949 3647 8949 3646 8947 3650 8942
TIME...MOT...LOC 2114Z 234DEG 97KT 3631 8960
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH